Pennsylvania, 2010

Flash Flooding and Damaging Winds in Pennsylvania, June 5, 2010

June 5, 2010 · NWS PBZ · 5 events in 2 counties and zones

A nearly stationary frontal boundary across the upper Ohio valley was the focus for severe thunderstorms. A few supercells developed along the front with one severe thunderstorm producing a tornado in Tuscarawas county Ohio.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$300,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

A nearly stationary frontal boundary across the upper Ohio valley was the focus for severe thunderstorms. A few supercells developed along the front with one severe thunderstorm producing a tornado in Tuscarawas county Ohio. Scattered severe thunderstorms with large hail, damaging winds and flash flooding also occurred over eastern Ohio, western Pennsylvania, and northern West Virginia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jun 5, 1:54 PM EST, 36 minutes earlier.

Area forecast discussion, Jun 5, 1:54 PM EST, 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
254 PM EDT SAT JUN 5 2010

.SYNOPSIS...
A BOUNDARY WILL REMAIN STATIONARY ACROSS THE AREA THROUGH TONIGHT
BEFORE LOW PRESSURE PUSHES THE FRONT SOUTH SUNDAY EVENING.
SHOWERS AND THUNDERSTORMS WILL BE NUMEROUS UNTIL THE FRONT PASSES
MIDDAY SUNDAY WITH LEFTOVER SHOWERS SUNDAY EVENING. IT WILL BE
LESS HUMID MONDAY.

&&

.NEAR TERM /THROUGH SUNDAY/...
SHOWERS AND THUNDERSTORMS SCATTERED ACROSS OHIO AND INTO NRN CWA
WILL BECOME MORE WIDESPREAD THIS AFTERNOON AND TONIGHT AS UPPER
LEVEL IMPULSES MOVE ALONG DIFFUSE BOUNDARY AND OTHER OUTFLOW
BOUNDARIES ACROSS CWA. POTENTIAL FOR FLASH FLOODING AND SEVERE
STORMS WILL CONTINUE INTO OVERNIGHT WITH SATURATED GROUND AND DEEP
MOISTURE BRINGING HEAVY RAINFALL POTENTIAL. SEVERE THREAT HARD TO
PIN DOWN BUT EXPECT ONE OF MORE MCS TO DEVELOP AND MOVE ACROSS
REGION THIS AFTERNOON AND TONIGHT. LATER TONIGHT SURFACE LOW WILL
DEVELOP ACROSS GREAT LAKES AS STRONGER SHORTWAVE MOVES EAST. THIS
WILL PUSH FRONT ACROSS CWA SUNDAY MORNING AND EAST OF RIDGES BY
LATE DAY. HIGHEST POPS SUNDAY IN THE MORNING BUT CONTINUED RAIN
CHANCES IN THE AFTERNOON AS UPPER LEVEL TROUGH WORKS ACROSS
REGION. MUGGY AND MILD TONIGHT INTO SUNDAY.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY/...
EVENING SHOWERS SHOULD END QUICKLY AS DRIER AIR WORKS INTO REGION
WELL BEHIND COLD FRONT SUNDAY NIGHT. SURFACE RIDGE WILL BRING DRY
CONDITIONS UNTIL LATER TUESDAY WHEN SYSTEM BEGINS TO MOVE EAST
FROM THE CENTRAL PLAINS AND PUSHES WARM FRONT NORTH TOWARD REGION.
TEMPERATURES WILL BE CLOSE TO SEASONAL.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
LOW PRESSURE SYSTEM WILL MOVE EAST ALONG THE OHIO VALLEY WEDNESDAY
AND TO THE MID ATLANTIC COAST THURSDAY MORNING. SCATTERED SHOWERS
AND THUNDERSTORMS ARE FORECAST FOR TUESDAY NIGHT INTO MIDDAY
THURSDAY. HIGH PRESSURE WILL BRING A DRY PERIOD FOR LATE THURSDAY
THROUGH FRIDAY. A WARM FRONT IS PROGGED TO PUSH NORTHEAST ACROSS THE
REGION SATURDAY WITH ANOTHER CHANCE OF SHOWERS AND STORMS.

TEMPERATURES ARE FORECAST TO BE NEAR FOR THE MIDDLE OF THE WEEK AND
GRADUALLY WARM TO AROUND 5 DEGREES NORMAL BY SATURDAY.

&&

.AVIATION /19Z SATURDAY THROUGH THURSDAY/...
SEVERAL AREAS OF SHOWERS AND SCATTERED STRONG TO SEVERE
THUNDERSTORMS WILL CONTINUE TO SLIDE EASTWARD ACROSS THE TERMINALS
THROUGH TONIGHT AS A FRONTAL BOUNDARY REMAINS STRETCHED ACROSS THE
OH VALLEY. MVFR CONDITIONS WILL PREVAIL WITH OCCASIONAL IFR
RESTRICTIONS IN HEAVY PRECIPITATION AND FOG.

LOW PRESSURE WILL STRENGTHEN AS IT SLIDES EAST ALONG THE OH VALLEY
LATE TONIGHT AND SUNDAY MORNING. NUMEROUS SHOWERS AND SCATTERED
STORMS WILL TAPER TO SCATTERED SHOWERS BY 18Z SUNDAY AS THE LOW
MOVES BY THE THE EAST. SURFACE WINDS WILL BECOME NORTHWEST 15 KT
WITH GUSTS TO 25 KT BETWEEN 12Z-15Z SUNDAY.

SURFACE HIGH WILL BUILD INTO THE REGION SUNDAY NIGHT WITH MAINLY
VFR WEATHER EXPECTED SUNDAY NIGHT THROUGH TUESDAY. ANOTHER SYSTEM
WILL TRACK EAST FROM THE CENTRAL PLAINS BRINGING ANOTHER ROUND OF
SHOWERS AND THUNDERSTORM WITH THE POTENTIAL FOR RESTRICTIONS TUESDAY
NIGHT THROUGH EARLY THURSDAY.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...FLASH FLOOD WATCH THROUGH SUNDAY MORNING FOR MDZ001.
OH...FLASH FLOOD WATCH THROUGH SUNDAY MORNING FOR OHZ039>041-
     048>050-057>059-068-069.
PA...FLASH FLOOD WATCH THROUGH SUNDAY MORNING FOR PAZ007>009-
     013>016-020>023-029>032.
WV...FLASH FLOOD WATCH THROUGH SUNDAY MORNING FOR WVZ001>004-012-
     021>023-041.

&&
Hazardous weather outlook, Jun 5, 2:26 PM EST, 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
326 PM EDT SAT JUN 5 2010

OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-061930-
TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-JEFFERSON OH-
MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO-FOREST-
LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY-ARMSTRONG-
INDIANA-WASHINGTON-WESTMORELAND-GREENE-FAYETTE-HANCOCK-BROOKE-OHIO-
MARSHALL-
326 PM EDT SAT JUN 5 2010

...FLASH FLOOD WATCH IN EFFECT THROUGH SUNDAY MORNING...
...TORNADO WATCH 265 IN EFFECT UNTIL 9 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO...NORTHWEST
PENNSYLVANIA...SOUTHWEST PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA
AND NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TORNADO WATCH.
   FLASH FLOOD WATCH.

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS. THE MAIN SEVERE
THREATS WILL BE DAMAGING WINDS AND LARGE HAIL...BUT TORNADOES ARE
ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MDZ001-WVZ012-021>023-041-061930-
GARRETT-WETZEL-MARION-MONONGALIA-PRESTON-TUCKER-
326 PM EDT SAT JUN 5 2010

...FLASH FLOOD WATCH IN EFFECT THROUGH SUNDAY MORNING...
...SEVERE THUNDERSTORM WATCH 264 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND AND NORTHERN
WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.
   SEVERE THUNDERSTORM WATCH.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS. THE MAIN SEVERE
THREATS WILL BE DAMAGING WINDS AND LARGE HAIL...BUT TORNADOES ARE
ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Jun 5, 8:30 AM EST, 6 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
930 AM EDT SAT JUN 05 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0921 AM     FLOOD            SHERRODSVILLE           40.49N 81.24W
06/05/2010                   CARROLL            OH   EMERGENCY MNGR

            THE TOWN OF SHERRODSVILLE IS REPORTING FLOODING. THE
            CONOTTON CREEK IS FLOWING OUT OF ITS BANKS...AND NUMEROUS
            STREETS ARE CLOSED DUE TO THE FLOODING.

&&

JDARNLEY
Special weather statement, Jun 5, 12:50 PM EST, 1 hour 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
150 PM EDT SAT JUN 5 2010

OHZ048-057-058-051845-
COSHOCTON OH-GUERNSEY OH-MUSKINGUM OH-
150 PM EDT SAT JUN 5 2010

...THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING
COUNTIES...MUSKINGUM...GUERNSEY AND COSHOCTON...

AT 145 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED STRONG THUNDERSTORMS 9 MILES WEST OF COOPERDALE...OR ABOUT
8 MILES SOUTHWEST OF NEW GUILFORD...MOVING EAST AT 15 MPH. THIS
STORMS MAY PRODUCE DIME SIZE HAIL AND WIND GUSTS TO 40 MPH.

SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
  COOPERDALE...         WEST LAFAYETTE...     PLAINFIELD...
  OTSEGO...             FERNCLIFF...          COSHOCTON...
  CONESVILLE...         ADAMSVILLE...

KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS
APPROACH.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.

LAT...LON 4022 8218 4023 8219 4028 8220 4034 8166
      4004 8173 4008 8220
Local storm report, Jun 5, 2:27 PM EST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
327 PM EDT SAT JUN 05 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0305 PM     TSTM WND DMG     SUGARCREEK              40.51N 81.64W
06/05/2010                   TUSCARAWAS         OH   EMERGENCY MNGR

            BUILDING DAMAGED AT 1030 SKYLINE ST...POSSIBLE TORNADO.

&&

JDARNLEY
Local storm report, Jun 5, 2:28 PM EST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
328 PM EDT SAT JUN 05 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0305 PM     FUNNEL CLOUD     SUGARCREEK              40.51N 81.64W
06/05/2010                   TUSCARAWAS         OH   LAW ENFORCEMENT

&&

JDARNLEY

The radar

The Pittsburgh radar (KPBZ), 69 km away, was scanning. The volume nearest the first event began at 19:31 UTC.

Open the radar archive at this moment

Event by event

3 flash flood, 2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Butler

When
June 5, 2:30 PM EST
Where
Butler County, 0.52 mi E of Petrolia
Measured
50 kt (58 mph) estimated gust
Property damage
$75,000
Reported by
Law Enforcement
Coordinates
41.020, -79.720

Law enforcement reported trees and power lines down in Petrolia.

Thunderstorm Wind, Butler

When
June 5, 3:25 PM EST
Where
Butler County, 0.87 mi SW of Boyers
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
Law Enforcement
Coordinates
41.110, -79.930

Law enforcement reported numerous trees down near Boyers.

Flash Flood, Allegheny

When
June 5, 4:15 PM EST to 6:30 PM EST
Where
Allegheny County, 1.24 mi WNW of Cliff Mine to 0.65 mi W of Cliff Mine
Cause
Heavy Rain
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
40.456, -80.222

Emergency management reported flash flooding along Cliff Mine road and across nearby roads in North Fayette Township with roads closed.

Flash Flood, Allegheny

When
June 5, 4:34 PM EST to 7:00 PM EST
Where
Allegheny County, 1.74 mi NW of Brentwood to 1.38 mi NW of Brentwood
Cause
Heavy Rain
Property damage
$50,000
Reported by
Trained Spotter
Coordinates
40.390, -79.990

A trained spotter reported flash flooding with 3 feet of water moving across the intersection of SR 88 and SR 51 closing the roads.

Flash Flood, Allegheny

When
June 5, 5:30 PM EST to 7:00 PM EST
Where
Allegheny County, 0.53 mi W of Whitaker to 0.69 mi W of Whitaker
Cause
Heavy Rain
Property damage
$100,000
Reported by
Emergency Manager
Coordinates
40.400, -79.890

Emergency management reported flash flooding and a mud slide at the entrance to the Rankin Bridge closing the bridge.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2010Every state in 2010This day in weather historyWarnings in Pennsylvania, June 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 230616, 230617, 230621, 230611, 230613.